Minnesota, 2014

Extreme Cold in Minnesota, February 27, 2014

February 27, 2014 · NWS DLH · 15 events in 15 counties and zones

Dangerous wind chills of -35 to -50 degrees below zero developed across northeast Minnesota early February 27th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Dangerous wind chills of -35 to -50 degrees below zero developed across northeast Minnesota early February 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 26, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 26, 11:36 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1136 PM CST WED FEB 26 2014

.UPDATE...
ISSUED AT 1136 PM CST WED FEB 26 2014

WINDS AND SNOW SHOWER COVERAGE CONTINUED TO DIMINISH LATE THIS
EVENING ACROSS MUCH OF THE NORTHLAND. THE EXCEPTION HAS BEEN ALONG
THE SOUTH SHORE OF LAKE SUPERIOR...AND WE EXPECT WINDS TO DIMINISH
THERE AS WELL OVER THE NEXT 2 TO 3 HOURS. A FEW SNOW SHOWERS
REMAINED FROM THE IRON RANGE INTO NORTHERN WISCONSIN...AND MUCH OF
THAT SHOULD ALSO END OVER THE NEXT 1 TO 3 HOURS. A VERY COLD
NORTHERLY FLOW OVER LAKE SUPERIOR SHOULD KEEP SNOW SHOWERS GOING
THERE LONGER...BUT DRIER AIR MOVING WILL LIMIT ACCUMULATIONS. WE
DID INCREASE POPS ALONG THE SOUTH SHORE...ESPECIALLY ACROSS
NORTHERN ASHLAND/IRON COUNTIES...BUT WILL LIMIT ADDITIONAL
ACCUMULATIONS TO AROUND AN INCH.

MUCH OF NORTHEAST MINNESOTA HAD WIND CHILLS FROM 30 TO 40 BELOW
ALREADY...AND TEMPERATURES CONTINUE TO DECREASE. WINDS WILL ALSO
DECREASE...BUT THE WARNING STILL LOOKS ON TARGET WITH MINIMUM
WIND CHILL VALUES FROM 35 BELOW TO NEAR 50 BELOW LATE TONIGHT INTO
THURSDAY MORNING.

UPDATE ISSUED AT 949 PM CST WED FEB 26 2014

COVERAGE OF SNOW SHOWERS AND STRENGTH OF THE WINDS HAVE DIMINISHED
FOR MOST AREAS THROUGH THE EVENING. SNOW SHOWERS CONTINUE OVER
PORTIONS OF THE IRON RANGE AND ARROWHEAD INTO NORTHWEST WISCONSIN.
MOST WIND GUSTS HAD DIMINISHED TO 25 TO 35 MPH AS WELL. WE WILL
CONTINUE THE ADVISORY THROUGH MIDNIGHT...ALTHOUGH VSBYS WILL NOT
BE AS LOW AS WHAT OCCURRED LATE AFTERNOON THROUGH MID EVENING. THE
EXCEPTION WILL BE ALONG THE SOUTH SHORE...WHICH COULD SEE SOME
LAKE EFFECT SNOW. WE DID INCREASE SNOW AMOUNTS/POPS A BIT OVER THE
SNOWBELT OF ASHLAND/IRON COUNTIES.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 536 PM CST WED FEB 26 2014

WE WILL LIKELY BE ISSUING A WINTER WEATHER ADVISORY FOR BLOWING SNOW
AND SNOW SQUALLS THROUGH THE EVENING HOURS ACROSS MUCH OF OUR CWA.
MORE OBSERVATIONS HAVE REPORTED VSBYS BELOW A MILE...WITH A COUPLE
DOWN TO A QUARTER. THE COVERAGE OF THE SNOW SHOWERS AND STRENGTH OF
THE WIND GUSTS SHOULD DIMINISH MID-LATE EVENING.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 322 PM CST WED FEB 26 2014

A LARGE AREA OF LOW PRESSURE ANCHORED OVER HUDSON BAY WILL KEEP A
CYCLONIC/NORTHWEST FLOW WITH EMBEDDED CLIPPERS OVER THE GREAT
LAKES REGION THROUGH INTO EARLY NEXT WEEK. THE CLIPPERS WILL BRING
REINFORCING SHOTS OF ARCTIC AIR AND INSTABILITY. BRIEF PERIODS OF
LIGHT SNOW WITH MINIMAL ACCUMULATION ARE ANTICIPATED WITH THESE
THESE WAVES. THE FIRST WILL SWEEP A COLD FRONT ACROSS THE FORECAST
AREAS FRIDAY...WITH THE BEST SHOT FOR UP TO AN INCH OF SNOW OVER
THE TIP OF THE MN ARROWHEAD.

TEMPERATURES WILL REMAIN ON THE ORDER OF 20-30 DEGREES F BELOW
NORMAL THROUGH THE UPCOMING WEEKEND. ALTHOUGH LONG RANGE MODELS
ARE IN GOOD AGREEMENT THAT H85 TEMPS FLIRT WITH NEGATIVE 30C FOR
MOST OF THE EXTENDED...SFC TEMPS ARE DIFFICULT DUE TO THE
SIGNIFICANT INFLUENCED OF SKY COVER AND WINDS. DUE TO THE FAST
MOVING NATURE OF THE CLIPPERS...TIMING AND PLACEMENT OF THE SFC
RIDGING AND CORRIDOR OF COLDEST TEMPS ON ANY GIVEN NIGHT IS
DIFFICULT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1136 PM CST WED FEB 26 2014

WINDS AND SNOW SHOWERS CONTINUED TO DECREASE TONIGHT AND THAT
TREND WILL CONTINUE OVERNIGHT. THE EXCEPTION WILL BE ALONG THE
SOUTH SHORE WHICH SHOULD SEE LAKE EFFECT SNOW SHOWERS AND GUSTY
WINDS LAST LONGEST. MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE
PERIOD...WITH SOME SPOTTY IFR CONDITIONS...MAINLY ACROSS NORTHERN
WISCONSIN FOR A FEW MORE HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -21  -2 -19   7 /  50   0   0  20
INL -29  -6 -23   4 /  50   0  20  20
BRD -25  -1 -19   9 /  20   0   0  20
HYR -21   0 -24   9 /  60   0   0  30
ASX -14   0 -23  11 /  60  10   0  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL 2 PM CST THURSDAY FOR MNZ011-012-
     019>021.

     WIND CHILL WARNING UNTIL NOON CST THURSDAY FOR MNZ010-018-025-
     026-033>038.

WI...WIND CHILL WARNING UNTIL NOON CST THURSDAY FOR WIZ001>004-
     006>009.

LS...NONE.
&&

UPDATE...MELDE
SHORT TERM...MELDE
LONG TERM...GRANING
AVIATION...MELDE
Hazardous weather outlook, Feb 26, 11:40 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1140 PM CST WED FEB 26 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1140 PM CST WED FEB 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

SNOW SHOWERS AND STRONG WINDS HAVE DIMINISHED LATE THIS
EVENING...AND THAT TREND WILL CONTINUE OVERNIGHT. SOME REDUCED
VISIBILITIES IN SNOW SHOWERS AND BLOWING SNOW WILL HOWEVER
CONTINUE OVER NORTHERN WISCONSIN FOR SEVERAL MORE HOURS.
ADDITIONAL SNOWFALL ALONG THE SHORE SHORE...ESPECIALLY OVER
NORTHERN IRON AND ASHLAND COUNTIES WILL BE UP TO AN INCH.

ARCTIC AIR WILL SURGE INTO NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN TONIGHT. THE COMBINATION OF THE WINDS AND ARCTIC AIR
WILL CAUSE WIDESPREAD DANGEROUS WIND CHILLS OF ABOUT 35 TO 50
DEGREES BELOW ZERO TONIGHT AND LINGERING INTO THURSDAY. THE
COLDEST WIND CHILLS ARE EXPECTED OVER THE ARROWHEAD AND IRON
RANGE. WIND CHILL WARNINGS HAVE BEEN POSTED FOR THE NORTHLAND.
PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE
DULUTH NATIONAL WEATHER SERVICE OFFICE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE DANGEROUS WIND CHILLS ACROSS NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN WILL LINGER INTO AT LEAST THURSDAY MORNING...BUT THERE
WILL BE GRADUAL IMPROVEMENT THROUGH THE MORNING.

THE VERY COLD WEATHER PATTERN...WITH PERSISTENT WEST TO NORTHWEST
WINDS OF AT LEAST 10 TO 15 MPH...WILL CONTINUE THROUGH THE
WEEKEND. PERIODIC WIND CHILL ADVISORIES OR WARNINGS WILL BE
REQUIRED...MOST LIKELY DURING THE OVERNIGHT AND EARLY MORNING
HOURS.

IN ADDITION...TEMPERATURES MAY APPROACH RECORD COLD LEVELS FOR LATE
FEBRUARY THURSDAY THROUGH SATURDAY TIME FRAME AS A LARGE AREA OF
BITTERLY COLD ARCTIC AIR MOVES SOUTHWARD INTO THE REGION FROM
CANADA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Koochiching

When
February 27, 12:00 AM CST to 12:00 PM CST
Where
Koochiching forecast zone
Reported by
ASOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern St. Louis

When
February 27, 12:00 AM CST to 12:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Itasca

When
February 27, 12:00 AM CST to 12:00 PM CST
Where
Northern Itasca forecast zone
Reported by
ASOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Central St. Louis

When
February 27, 12:00 AM CST to 12:00 PM CST
Where
Central St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cass

When
February 27, 12:00 AM CST to 10:00 AM CST
Where
Northern Cass forecast zone
Reported by
ASOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Itasca

When
February 27, 12:00 AM CST to 12:00 PM CST
Where
Southern Itasca forecast zone
Reported by
ASOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Cass

When
February 27, 12:00 AM CST to 10:00 AM CST
Where
Southern Cass forecast zone
Reported by
ASOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Crow Wing

When
February 27, 12:00 AM CST to 10:00 AM CST
Where
Crow Wing forecast zone
Reported by
ASOS
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Aitkin

When
February 27, 12:00 AM CST to 10:00 AM CST
Where
Northern Aitkin forecast zone
Reported by
ASOS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Aitkin

When
February 27, 12:00 AM CST to 10:00 AM CST
Where
Southern Aitkin forecast zone
Reported by
ASOS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cook / Northern Lake

When
February 27, 2:00 AM CST to 12:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
ASOS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Lake

When
February 27, 2:00 AM CST to 12:00 PM CST
Where
Southern Lake forecast zone
Reported by
ASOS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Cook

When
February 27, 2:00 AM CST to 12:00 PM CST
Where
Southern Cook forecast zone
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern St. Louis / Carlton

When
February 27, 2:00 AM CST to 12:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pine

When
February 27, 2:00 AM CST to 10:00 AM CST
Where
Pine forecast zone
Reported by
ASOS
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512531, 512532, 512533, 512534, 512535, 512536, 512537, 512538, 512539, 512540, 512541, 512542, 512543, 512544, 512545.